Acute Organophosphate Poisoning Induced Extrapyramidal Syndrome: A Case Report

Prusty, B Saroj and Ramineni, Kiran Kumar and Momin, Majed and Reddy, Krishna mohan and Perveen, Safina (2019) Acute Organophosphate Poisoning Induced Extrapyramidal Syndrome: A Case Report. Asia Pacific Journal of Medical Toxicology, 8 (2). pp. 65-67.

[img] Text
APJMT_Volume 8_Issue 2_Pages 65-67.pdf

Download (334kB)
Official URL: http://apjmt.mums.ac.ir/article_13178.html

Abstract

Background: Organophosphorus compound ingestion is one of the most common modes of deliberate self-harm in developing countries like India. Neurological complications are known in acute, intermediate and delayed phases following organophosphate poisoning. However, extrapyramidal manifestations are rarely reported. Case presentation: A 30-year-old male patient was brought to the emergency department with history of consumption of unknown amount of monocrotophos 36. At the time of presentation, he was in cholinergic crisis. He was managed with intravenous satropine, pralidoxime and mechanical ventilatory support. By day six, he improved significantly and was extubated. On day eight of illness, he developed extrapyramidal syndrome (EPS) characterized by reduced facial expression, tremors of all four limbs, rigidity and intermittent opisthotonic posturing. In addition to supportive care, he was treated with oral amantadine and trihexyphenidyl. He was discharged on day fifteen and by eight weeks improved significantly and became independent for all activities of daily living. Discussion: Organophosphorus compounds are cholinesterase inhibitors which act primarily by blocking active site on the cholinesterase enzyme by forming a covalent bond. Extrapyramidal syndrome is a rare complication during intermediate phase. Increased susceptibility of the basal ganglia nuclei to the toxic products in the absence of efficient detoxification pathways may be responsible. Brain imaging may reveal characteristic signal changes or can be completely normal. Conclusion: This case highlights the importance of careful observation and meticulous neurological examination for the diagnosis and appropriate management of the rare extrapyramidal syndrome due to acute organophosphate  poisoning.

Item Type: Article
Uncontrolled Keywords: Extra Pyramidal Syndrome (EPS),Intermediate Syndrome,Organophosphorus Compound
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 04 Aug 2019 06:42
Last Modified: 04 Aug 2019 06:42
URI: http://eprints.mums.ac.ir/id/eprint/11887

Actions (login required)

View Item View Item